Alert archive / Alabama / Tornado Warnings in 2018

Tornado Warning 26, NWS Huntsville, AL

November 1, 2018Franklin County, Alabama

NWS Huntsville, AL issued this tornado warning at Nov 1, 2018, 5:57 AM CDT for Franklin County, Alabama. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 1, 2018, 5:57 AM CDT (10:57 UTC)
Expired
Nov 1, 2018, 6:15 AM CDT
In force
18 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Observed

County Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 73 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 1, 6:05 AM CDTTORNADO7 N Red Bay, ALAN EF0 TORNADO TRACKED NORTHEAST FOR 1.95 MILES ACROSS A PART OF NORTHWESTERN FRANKLIN COUNTY, AL. IT TOUCHED DOWN 3.5 MILES ENE OF BELMONT, AL AND LIFTED 0.5 MILES NORTH OF POGO, AL. A COUPLE OF TREES WERE UPROOTED AND SEVERAL BRANCHES FROM LARGER TREES WERE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 1, 5:27 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 11.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

134 
WFUS54 KHUN 011057
TORHUN
ALC059-011115-
/O.NEW.KHUN.TO.W.0026.181101T1057Z-181101T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
557 AM CDT THU NOV 1 2018

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Northwestern Franklin County in northwestern Alabama...

* Until 615 AM CDT.
    
* At 557 AM CDT, a tornado producing storm was located near Red Bay,
  moving east at 50 mph.

  HAZARD...Damaging tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Red Bay, Belgreen, Vina, Pleasant Site, Pogo, Cedar Creek
  Reservoir, Dempsey, Little Bear Creek Reservoir and Halltown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3456 8814 3458 8807 3458 8787 3440 8779
      3435 8817
TIME...MOT...LOC 1057Z 253DEG 42KT 3445 8821 

TORNADO...OBSERVED
HAIL...<.75

$$

Stumpf
1 follow-up statement
099 
WWUS54 KHUN 011104
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
604 AM CDT THU NOV 1 2018

ALC059-011115-
/O.CON.KHUN.TO.W.0026.000000T0000Z-181101T1115Z/
Franklin AL-
604 AM CDT THU NOV 1 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR
NORTHWESTERN FRANKLIN COUNTY...
        
At 604 AM CDT, a confirmed tornado was located over Red Bay, moving
east at 50 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Red Bay, Belgreen, Pleasant Site, Pogo, Cedar Creek Reservoir,
Dempsey, Halltown and Little Bear Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3456 8814 3458 8807 3458 8787 3447 8782
      3443 8816
TIME...MOT...LOC 1104Z 253DEG 42KT 3447 8811 

TORNADO...OBSERVED
HAIL...<.75IN

$$

Stumpf

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Nov 1, 3:13 AM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Nov 1, 3:13 AM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
313 AM CDT Thu Nov 1 2018

.NEAR TERM...(Today)
Issued at 313 AM CDT Thu Nov 1 2018

A strong cold front continues to slowly move east into the
Mississippi Valley early this morning. Ahead of the front, a
pronounced QLCS has developed and continues to move east with time
across Mississippi Delta region of Mississippi and Louisiana, and
toward the Tennessee Valley. Ahead of this system, stout southerly
winds continue to advect Gulf moisture into the Tennessee Valley,
though some slightly drier air in the low-levels of the atmosphere
appears to be winning out as of 08z -- keeping any light showers from
developing. This will quickly change, however, early this morning as
a stout 60-70 KT LLJ ramps up just ahead of the line around 09-12z
across the region. This feature will serve to generate additional
shower activity ahead of the line, but also enhance the shear profile
for the existing stronger activity associated with the QLCS.
Additionally, it will make for a breezy/windy morning, with sustained
winds of 15-20 mph possible at times, with gusts up to 30 mph
(especially over the higher terrain).

A localized backing of the winds at the surface predicted by the
models (and supported by the latest observations), will create a
somewhat classic curved/looped hodograph. Bulk shear values will be
quite high during the 09-15z period, around 60 mph, with 0-1 km shear
up to 25 mph. This strong wind shear and dynamics would allow for
more organized thunderstorm clusters and bowing segments within the
QLCS. The one key ingredient missing is any appreciable instability,
with virtually no CAPE to work with across Northern Alabama or
Southern Middle Tennessee. Per the latest SPC analysis, up to 150
J/kg of SBCAPE/MUCAPE is available, though most of that is elevated.
Still, the magnitude of the shear is very impressive, and these
dynamics will create some impressive helicity values up to 400-500
m2/s2 as of 09-12z.

All this to say, a still complicated forecast with respect to how
everything comes together later this morning. Think we may begin to
see small mesos develop in the line as it moves east across Northern
Mississippi, thanks to the strong speed/directional shear associated
with the LLJ. The very limited instability will keep this activity
low-topped, so any cell that develops lightning will need to be
watched closely for the potential to produce a quick severe wind gust
or brief, weak tornado. Latest timing puts this line into the MS/AL
border around 11-12z, into the HSV metro closer to 15z, and
eventually into Georgia by 18z. The lack of instability east of I-65
should weaken this line with time -- which is highlighted well by the
NAM/HRRR /NSSL-WRF solutions. However, a secondary shortwave/LLJ
will lift NE later this afternoon along the true cold front, helping
to potentially spark a second line of storms that would move across
the region from 19-00z this afternoon/evening. If any heating can
occur, some modest destabilization may develop which could keep a
limited threat for a strong storm or two through this evening.

The only other note on today's forecast is that there will be a
threat for locally heavy downpours with this activity. Models have
trended slightly lower with the QPF, with storm totals closer to 1 to
1.5 inches.

.SHORT TERM...(Tonight through Saturday)
Issued at 313 AM CDT Thu Nov 1 2018

Precipitation will taper off quickly behind the front, with low
stratus prevailing for the remainder of the night. Thus, despite the
cold air advection occurring with a wind shift to the north,
temperatures will "only" drop into the upper 40s to lower 50s. Some
light drizzle may accompany this low stratus, but breezy winds should
keep the boundary layer mixed enough to prevent fog development.

Cold air advection and some partial cloud cover will keep
temperatures on Friday much cooler, with highs peaking in the mid to
upper 50s. A weak front may also clip the area, potentially
developing some isolated rain showers through the mid-afternoon or
so. Thereafter, drier air pushes in by Friday night, scouring out the
clouds and resulting in a cool, clear night. High pressure will
quickly establish itself across the Ohio Valley on Saturday. The
position of this ridge will serve to veer winds to the southeast,
with strong subsidence resulting in mostly clear conditions on
Saturday. The result will be some beautiful autumn weather to enjoy
this first weekend of November, thanks to a mostly sunny sky and
highs in the 60s.

.LONG TERM...(Saturday night through Wednesday)
Issued at 313 AM CDT Thu Nov 1 2018

Quite a few model differences exist at the start of the extended
period, which yields a low confidence forecast in any specific
timing of precip. Models are at least in agreement that a trough will
be dropping S/SE out of the Pac NW into the western Plains Saturday
into Sunday. The differences start to crop up when analyzing just how
far this trough digs and whether or not remains intact. By that I
mean, the GFS shows an intensifying piece of energy rounding the
base of the trough, which would cause for additional amplification of
the trough. You end up with a strong shortwave across southern TX
with an elongated vorticity axis extending from OK into the upper
Midwest. The ECMWF does not dig the trough that far south, shows less
amplification, and is much more progressive with the pattern as we
head into early next week. The result of these differences is the
ECMWF brings precip into the area on Sunday, while the GFS delays
this precip until Monday. The latest NAEFS and CMC ensemble guidance
would lean more towards the ECMWF solution. Due to the differences
have gone with a blend of guidance with a slight lean more towards
the ECMWF solution. Temperatures will remain in the mid to upper 60s
Sunday. Then, some locations could warm back into the lower 70s
Monday and Tuesday.

Hard to get into any specifics about threats or thunderstorm chances
when there is still this much uncertainty. Have kept thunder out of
the forecast through Monday afternoon. But do start to introduce
thunderstorm chances early Tuesday morning and keep those going
through the afternoon hours as a cold front moves across the area.

By Wednesday of next week models start to line up a little better and
show cooler and drier air streaming in behind the frontal passage on
Tuesday. CAA and likely below normal temps are forecast into next
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1248 AM CDT Thu Nov 01 2018

A strong cold front will continue to move toward the region early
this morning, bringing clusters of SHRA/TSRA by sunrise, and some
gusty SW winds up to 25 kts. These showers and storms will lower
ceilings and visibilities to MVFR levels this morning, with
localized IFR conditions possible. This system will shift east of the
region by early afternoon, tapering off precipitation from west to
east. Winds will gradually die down after sunset as the system moves
into Georgia, and shift to the NW behind the front.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...AMP.24
SHORT TERM...AMP.24
LONG TERM...Stumpf
AVIATION...AMP.24

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Nov 1, 5:33 AM CDT, 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
533 AM CDT Thu Nov 1 2018

ALZ001>010-016-TNZ076-096-097-020145-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
533 AM CDT Thu Nov 1 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

A line of showers and isolated strong to marginally severe
thunderstorms will move into the Tennessee Valley early this
morning, before exiting the region by midday. Localized damaging
wind gusts and a brief, weak tornado or two cannot be ruled out. For
this reason, a Tornado Watch has been issued for Northwest Alabama
until 1 PM CDT.

Another round of locally strong thunderstorms will be possible later
this afternoon along a cold front.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Thunderstorm chances will increase Monday night into Tuesday of next
week as a low pressure system and cold front move across the area.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible this morning.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 5:44 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale31 min
Nov 1, 6:08 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence52 min
Nov 1, 6:14 AM CDTTornado Warning Tornado observedHUNColbert, Franklin9 min
Nov 1, 6:54 AM CDTSpecial Weather StatementHUNLawrence51 min
Nov 1, 6:57 AM CDTSpecial Weather StatementHUNLauderdale33 min
Nov 1, 9:03 AM CDTSpecial Weather StatementHUNMadison42 min
Nov 1, 9:34 AM CDTSpecial Weather StatementHUNMarshall41 min
Nov 1, 10:37 AM CDTSpecial Weather StatementHUNJackson, Marshall38 min
Nov 1, 11:26 AM CDTSpecial Weather StatementHUNDeKalb, Jackson49 min
Nov 1, 11:43 AM CDTTornado WarningHUNDeKalb, Jackson32 min
Nov 1, 12:16 PM CDTSpecial Weather StatementHUNDeKalb29 min

Nearby

Tornado Warnings in Alabama, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.